Florida, 2008Damaging Wind in Florida, July 12, 2008
July 12, 2008 · NWS TAE · 1 event in 1 county or zone
An evening thunderstorm on the 12th caused wind damage east of Crawfordville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An evening thunderstorm on the 12th caused wind damage east of Crawfordville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 12, 1:30 PM EST, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 12, 1:30 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT SAT JUL 12 2008
.SYNOPSIS...WITH THE UPPER LEVEL RIDGE TO OUR WEST AND THE TROF JUST
TO OUR EAST...THE SQUEEZE PLAY CONTINUES ACROSS THE CWA TODAY WITH
STRONG N-NW WINDS THROUGHOUT THE DEPTH OF THE TROPOSPHERE. THIS DEEP
N-NW FLOW HELPED TO CREATE SOME EXPLOSIVE CONVECTIVE DEVELOPMENT
ACROSS THE GULF COASTAL WATERS DURING THE MORNING HOURS...WITH
CONVECTION NOW BEGINNING TO FIRE OVER LAND. INITIALLY EXPECTED THE
SEA BREEZE TO DEVELOP SOME STRONG VERTICAL MOTIONS (5-7 M/S) ALONG
ITS LEADING EDGE THIS AFTERNOON...BUT WITH CONVECTION ALREADY
BEGINNING TO FIRE WELL IN ADVANCE OF THE SEA BREEZE AND CONTINUING
ON A S-SE TRAJECTORY...THE REDUCED DIFFERENTIAL HEATING OUT AHEAD OF
THE SEA BREEZE FRONT MAY TAKE SOME STEAM OUT OF THE STORMS THIS
AFTERNOON. NEVERTHELESS...THE THERMODYNAMICS REMAIN QUITE FAVORABLE
...SO ANY STORMS WHICH ARE ABLE TO REACH FULL MATURITY COULD BE
STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL. OVER THE COASTAL WATERS...DESPITE THE WEAK SFC PRESSURE
GRADIENT AND LIGHT SYNOPTIC SCALE WINDS...THERE ARE STILL MANY
LOCATIONS WITH LOCALLY HIGHER WINDS AND SEAS IN AND AROUND THE
SCT-NUMEROUS STORMS.
&&
.SHORT TERM...THE DEEP LAYER N-NW FLOW WILL CONTINUE ON SUNDAY...BUT
WIND SPEEDS WILL BE DECREASING...AND SOMEWHAT DRIER AIR WILL WORK
ITS WAY IN FROM THE NORTH. THIS SHOULD RESULT IN SLIGHTLY LOWER POPS
ACROSS THE REGION (ESPECIALLY OVER EASTERN PORTIONS OF THE CWA)
...BUT PROBABLY NOT QUITE AS LOW AS A TYPICAL TYPE 8 OR 9 SEA BREEZE
DAY. (THE MEAN LAYER VECTOR WIND (MLVW) BETWEEN 1000-700MB OUT OF
THE NW). WILL THEREFORE PLAN ON USING SOME FORM OF A BLEND OF TYPE 8
AND MAV POPS. ON MONDAY AND TUESDAY...THE UPPER RIDGE WILL CONTINUE
TO HEAD FURTHER WESTWARD INTO TX AND NEW MEXICO...WHICH WILL ALLOW
THE UPPER TROF TO CARVE OUT EVEN STRONGER OVER THE EASTERN U.S. THIS
SHOULD INITIALLY RESULT IN HIGHER (OR AT LEAST MORE EVENLY
DISTRIBUTED) POPS RETURNING TO MUCH OF THE CWA ON MON...BEFORE A
QUICK SHOT OF DRIER AIR RETURNS ON TUE.
&&
.LONG TERM ...MID/UPPER TROF SWINGS ACROSS THE ERN CONUS BY TUESDAY
REPLACED BY A BROAD BUT FLAT RIDGE THRU WED AND THEN STRONGER RIDGE
BUILDING WWD FROM ATLANTIC THURSDAY-SATURDAY. FRONT/SFC TROF IS
PROGGED TO REACH SRN AL/GA BY MONDAY NIGHT THEN STALL ACROSS FL CWA
EARLY WED WITH WAVE INVOF OF APALACHEE BAY DEVELOPING LATE WEDNESDAY
OR EARLY THURSDAY. FRONT FINALLY BEGINS TO WASH OUT THURSDAY EVENING
INTO FRIDAY AS THE BERMUDA RIDGE BUILDS WWD FROM ATLANTIC TO OVER NE
GULF OF MEXICO. THIS WILL HELP MAINTAIN TYPICAL SUMMERTIME PATTERN
OF SCATTERED MAINLY AFTERNOON/EVENING SHWRS/TSTMS AND NORMAL TEMPS
FOR MID JULY. POPS WILL BE AT OR BELOW CLIMO (AROUND 40%) ESPECIALLY
TUESDAY AND WEDNESDAY AND INCH TOWARDS CLIMO THURSDAY-SATURDAY.
TEMPS WILL BE AROUND CLIMO (AVERAGE INLAND MAX AROUND 92/MIN 71).
&&
.MARINE...OUTSIDE OF ANY SHOWERS AND STORMS...WINDS AND SEAS WILL
REMAIN AT TYPICALLY LOW SUMMERTIME LEVELS THROUGH THE PERIOD.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PORTIONS OF THE AREA THROUGH THE AFTERNOON AND EVENING HOURS
TODAY. THE BEST COVERAGE SHOULD REMAIN NEAR THE KPFN...KTLH...AND
KDHN TERMINALS THROUGH THE PERIOD. AFTER 9 PM EDT...CONVECTION WILL
SIGNIFICANTLY DECREASE FROM NORTH TO SOUTH. LATE TONIGHT OR AROUND
DAYBREAK SUNDAY...MVFR CIGS AND POSSIBLY IFR VSBYS WILL REMAIN
POSSIBLE...ESPECIALLY OVER THE AREAS WITH SHOWERS TODAY.
&&
.FIRE WEATHER...NO CONCERNS OVER THE NEXT SEVERAL DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 73 93 73 91 71 / 30 40 30 50 40
PANAMA CITY 76 92 76 90 75 / 30 50 40 50 40
DOTHAN 73 93 73 91 71 / 30 60 40 40 30
ALBANY 73 95 74 92 71 / 20 40 30 40 30
VALDOSTA 71 93 72 92 72 / 20 40 30 40 30
CROSS CITY 72 93 74 91 73 / 30 40 30 50 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
AVIATION/FIRE WX...GIBBS
PUBLIC/MARINE...GOULD
LONG TERM...BLOCK
Hazardous weather outlook, Jul 12, 9:31 AM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1031 AM EDT SAT JUL 12 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-131000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1031 AM EDT SAT JUL 12 2008 /931 AM CDT SAT JUL 12 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A SQUEEZE PLAY BETWEEN AN UPPER LEVEL RIDGE TO OUR WEST AND A
TROUGH TO OUR EAST WILL HELP THE SEA BREEZE SPAWN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. SOME
OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS...FREQUENT
LIGHTNING...LOCALLY HEAVY RAINFALL...AND POSSIBLY SOME SMALL HAIL.
A FEW OF THE STORMS COULD EVEN APPROACH SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
DRIER AIR WILL FILTER INTO GEORGIA AND NORTHERN FLORIDA BEHIND THE
TROUGH. HOWEVER...THERE WILL STILL BE LOW LEVEL MOISTURE AND THE SEA
BREEZE INFLUENCE TO PRODUCE SCATTERED SHOWERS AND STORMS...WITH
HIGHER COVERAGE OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE.
MOISTURE RETURNS TO THE REGION ALONG WITH HIGHER RAIN CHANCES ON
MONDAY AHEAD OF A WEAK SURFACE FRONT. THEN THE BERMUDA RIDGE WILL
BUILD WESTWARD INTO THE REGION FOR THE REMAINDER OF THE WORK WEEK
WITH A RETURN TO SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS
ASSOCIATED WITH THE DAILY SEA BREEZES. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...SOME OF THE STORMS COULD BE STRONG WITH
GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT
SPOTTERS SHOULD BE ALERT FOR ANY STRONG TO SEVERE STORMS WHICH MAY
DEVELOP THIS AFTERNOON AND EVENING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
JAMSKI/GOULD
In the hours before
Special weather statement, Jul 12, 3:03 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT SAT JUL 12 2008
FLZ009-122045-
HOLMES-
303 PM CDT SAT JUL 12 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES COUNTY...
* UNTIL 345 PM CDT
AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GENEVA...MOVING SOUTHEAST AT 15
MPH.
UP TO DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
BARRY
Special weather statement, Jul 12, 4:02 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
502 PM EDT SAT JUL 12 2008
ALZ066-122130-
DALE-
402 PM CDT SAT JUL 12 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DALE COUNTY...
* UNTIL 430 PM CDT
AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CLIO...OR 11 MILES
NORTHEAST OF OZARK...MOVING SOUTH AT 24 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
9-FOURNIER
Special weather statement, Jul 12, 4:12 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 PM EDT SAT JUL 12 2008
FLZ019-122145-
MADISON-
512 PM EDT SAT JUL 12 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MADISON COUNTY...
* UNTIL 545 PM EDT
AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF SUWANNEE RIVER STATE PARK...
MOVING WEST SOUTHWEST AT 15 MPH.
THIS STORM WILL BE NEAR...
MADISON BY 545 PM EDT.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING.
9-FOURNIER
Local storm report, Jul 12, 4:52 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
552 PM EDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG GENEVA 31.04N 85.88W
07/12/2008 GENEVA AL EMERGENCY MNGR
TREES AND POWER LINES DOWN IN DOWNTOWN GENEVA.
0520 PM TSTM WND GST 15 NW FORT RUCKER 31.50N 85.90W
07/12/2008 M59 MPH COFFEE AL TRAINED SPOTTER
ALSO REPORTED 0.75 INCH HAIL
&&
FOURNIERSpecial weather statement, Jul 12, 6:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
701 PM EDT SAT JUL 12 2008
FLZ017-122330-
LEON-
701 PM EDT SAT JUL 12 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEON COUNTY...
* UNTIL 730 PM EDT
AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF TALLAHASSEE...MOVING SOUTHWEST
AT 14 MPH.
THIS STORM WILL BE NEAR...
TALLAHASSEE BY 725 PM EDT.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
9-FOURNIER
Special weather statement, Jul 12, 6:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
744 PM EDT SAT JUL 12 2008
FLZ027-130015-
WAKULLA-
744 PM EDT SAT JUL 12 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WAKULLA COUNTY...
* UNTIL 815 PM EDT
AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOODVILLE...OR 8 MILES NORTHEAST OF
CRAWFORDVILLE...MOVING SOUTH AT 21 MPH.
THIS STORM WILL BE NEAR...
CRAWFORDVILLE BY 755 PM EDT.
6 MILES WEST OF SAINT MARKS BY 800 PM EDT.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY.
9-FOURNIER
Thunderstorm Wind, Wakulla
- When
- July 12, 7:15 PM EST
- Where
- Wakulla County, 5 mi E of Crawfordville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.170, -84.286
Several trees and power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115915.